Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 92, NWS Midland/Odessa, TX

September 12, 1996Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 1996, 5:16 AM CDT for Jeff Davis County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1996, 5:16 AM CDT (10:16 UTC)
Expired
Sep 12, 1996, 9:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 121016
FFWMAF
TXC243-121430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
516 AM CDT THU SEP 12 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 930 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...JEFF DAVIS COUNTY
 
AT 513 AM CDT... MIDLAND DOPPLER RADAR HAD ESTIMATED 1 TO 1 1/2
INCHES OF RAIN HAD FALLEN IN THE PAST 1 TO 2 HOURS IN CENTRAL JEFF
DAVIS COUNTY.  MORE ACTIVITY CONTINUES TO DEVELOP TO THE WEST AND
WITH AN ALREADY SATURATED GROUND FROM THE RAIN OVER THE PAST TWO
DAYS... FLASH FLOODING IS LIKELY IN SOME OF THE AREAS PRONE TO
FLOODING.  AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED
OVER THE NEXT 2 HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:31 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 12, 2:31 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION... CORRECTED MAF POP
NATIONAL WEATHER SERVICE MIDLAND TX
204 AM CDT THU SEP 12 1996

NSAT WV IMAGERY DEPICTING TWO SIGNIFICANT S/W... ONE LOCATED IN
CENTRAL NM... WHICH IS EXITING... AND ANOTHER LOCATED IN NW OLD
MEXICO.  THE LATER S/W APPEARS TO BE MOVING EAST NORTHEAST.  HAVE A
FEELING THIS PARTICULAR FEATURE WILL NOT BE HANDLED WELL BY THE
MODELS.  ALSO... APPEARS MOST OF THE CONVECTION WEST OF THE RIO
GRANDE MAY BE ASSOCIATED WITH THIS PARTICULAR S/W.  IR IMAGERY
SHOWING AN EXTENSIVE CLOUD SHIELD COVERING THE FA AND THIS SHOULD
CONTINUE THROUGH THE DAY.

MOST UNSTABLE AIR APPEARS TO BE OVER THE WESTERN PORTION OF THE FA
TODAY WITH H85 TO H7 LAYER MEAN LAPSE RATES GREATER THAN 8.0
ACCORDING TO NGM.  ETA PAINTS A DIFFERENT PICTURE WITH MOST UNSTABLE
AIR FROM THE CENTRAL PERMIAN BASIN NORTHWARD.  GREATEST UVV REMAIN
OVER MOUNTAINS THROUGH 13/00Z WITH BOTH MODELS AGREEING ON LOCATION.
AM LEANING A LITTLE MORE TOWARDS ETA AS IT DEPICTS A MORE REALISTIC
APPROACH TO POSSIBLE S/W OVER OLD MEXICO SHOWING BEST UPWARD MOTION
EXTENDING FROM THE BIG BEND NORTH INTO PECOS COUNTY AND TERRELL
COUNTIES (I.E. PIVA... PVA AND QVEC CONV).  WITH ABUNDANT MOISTURE
OVER FA BELIEVE FLASH FLOODING WILL CONTINUE TO BE A THREAT
ESPECIALLY OVER BIG BEND AREA.  THEREFORE... RECOMMEND CONTINUING
FFA FOR AT LEAST BIG BEND NORTHWARD INTO THE DAVIS MOUNTAINS.

MOS GUIDANCE TEMPERATURES LOOK REASONABLE GIVEN AMOUNT OF CLOUD
COVER EXPECTED TODAY.  ALSO... IT HAS BEEN DOING VERY WELL WITH THIS
WEATHER PATTERN SO WILL DEVIATED VERY LITTLE IF AT ALL.

H1000 TO H7 LAYER MEAN QUASIGEOSTROPHIC FRONTOGENESIS SHOWING FRONT
REMAINING NORTH AT LEAST THROUGH 36 HOURS MAY BACK DOOR US LATER IN
THE PERIOD AS 98F SHOWING THIS POTENTIAL.

CNM  78/50
MAF  84/30
MRF  72/50
P07  85/30

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:25 AM CDTFlash Flood WarningMAFBrewster4 hr
Sep 12, 5:04 PM CDTFlash Flood WarningMAFTerrell4 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.